Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 55, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 5, 2017, 7:53 PM EDT for Westmoreland County, Pennsylvania. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2017, 7:53 PM EDT (23:53 UTC)
- Expired
- May 5, 2017, 8:31 PM EDT
- In force
- 38 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 8:08 PM EDT | TSTM WND DMG | 2 E Kingston, PA | TREES DOWN |
| May 5, 8:27 PM EDT | TSTM WND DMG | 1 E Grays, PA | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 454 m²/s²
- 0-3 km storm-relative helicity
- 474 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
801
WUUS51 KPBZ 052353
SVRPBZ
PAC129-060045-
/O.NEW.KPBZ.SV.W.0055.170505T2353Z-170506T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
753 PM EDT FRI MAY 5 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southeastern Westmoreland County in southwestern Pennsylvania...
* Until 845 PM EDT.
* At 752 PM EDT, a severe thunderstorm was located 7 miles north of
Seven Springs, or 13 miles south of Latrobe, moving northeast at 25
mph.
HAZARD...Quarter-size hail.
SOURCE...Radar.
IMPACT...Minor damage to vehicles is possible.
* Locations impacted include...
McChesneytown-Loyalhanna... Blairsville...
Derry... Ligonier...
New Florence... Seward...
Bolivar... Laurel Mountain...
Donegal... Champion...
Acme... Jones Mills...
This includes Pennsylvania Turnpike between mile markers 87 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter indoors and stay away from windows.
Torrential rainfall is occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4037 7899 4020 7913 4016 7914 4016 7916
4011 7919 4012 7921 4009 7926 4004 7929
4004 7932 4005 7935 4013 7945 4042 7927
4043 7924 4041 7916 4037 7910 4039 7908
4038 7906 4039 7904 4042 7903 4041 7899
TIME...MOT...LOC 2352Z 212DEG 22KT 4013 7933
HAIL...1.00IN
WIND...<50MPH
$$2 follow-up statements
432
WWUS51 KPBZ 060007
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
807 PM EDT FRI MAY 5 2017
PAC129-060045-
/O.CON.KPBZ.SV.W.0055.000000T0000Z-170506T0045Z/
Westmoreland PA-
807 PM EDT FRI MAY 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN WESTMORELAND COUNTY...
At 806 PM EDT, a severe thunderstorm was located over Ligonier, or 9
miles southeast of Latrobe, moving northeast at 30 mph.
HAZARD...Quarter-size hail.
SOURCE...Radar.
IMPACT...Minor damage to vehicles is possible.
Locations impacted include...
Blairsville... Derry...
Ligonier... New Florence...
Seward... Bolivar...
Laurel Mountain... Loyalhanna Gorge...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter indoors and stay away from windows.
Torrential rainfall is occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4037 7899 4020 7914 4017 7919 4013 7926
4014 7931 4020 7936 4042 7927 4043 7924
4041 7916 4037 7910 4039 7908 4038 7906
4039 7904 4042 7903 4041 7899
TIME...MOT...LOC 0006Z 211DEG 25KT 4023 7925
HAIL...1.00IN
WIND...<50MPH
$$849
WWUS51 KPBZ 060031
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
831 PM EDT FRI MAY 5 2017
PAC129-060041-
/O.CAN.KPBZ.SV.W.0055.000000T0000Z-170506T0045Z/
Westmoreland PA-
831 PM EDT FRI MAY 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WESTMORELAND
COUNTY IS CANCELLED...
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property. No
severe reports were received, the warning has been cancelled.
LAT...LON 4037 7899 4020 7914 4017 7919 4013 7926
4014 7931 4020 7936 4042 7927 4043 7924
4041 7916 4037 7910 4039 7908 4038 7906
4039 7904 4042 7903 4041 7899
TIME...MOT...LOC 0027Z 212DEG 22KT 4036 7914
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:12 PM EDT, 5 hours 41 minutes earlier.
Area forecast discussion, May 5, 2:12 PM EDT, 5 hours 41 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 212 PM EDT Fri May 5 2017 .SYNOPSIS... Low pressure will maintain rain chances and colder temperatures through the weekend. && .NEAR TERM /THROUGH TONIGHT/... A filling mid-level low will continue to eject northeastward during through the evening, pushing its associated dry slot through the eastern two-thirds of the CWA. This has allowed for substantial warming across western PA/northern WV, such that convective temperatures are being reached or will be reached shortly. Mesoanalyses have thus started to indicate CAPE development in the drying area, which will only spread over the next few hours. With enhancing southeasterly shear, showers and thunderstorms should start to develop over N WV/W MD/far SW PA and track north-northeastward into the early evening. The SPC has outline this area with a marginal risk, and this seems justified given the cooling mid-levels and strong low-level lapse rates. Going into tonight, the reorganizing mid-level trough axis remains generally positioned around the WV panhandle. The consensus favors elevated instability remaining ahead of the mid-level trough axis with a fair amount of convective precipitation during the overnight hours. Thunder probabilities will thus remain enhanced through the night. Fries && .SHORT TERM /SATURDAY THROUGH MONDAY/... The mid-level low will continue to linger over the area into the weekend with a second low dropping southward from Hudson Bay. Those two lows will have a little bit of Fujiwara interaction before generally congealing into one deeper low over the northeastern U.S. This will allow for very cold air aloft to continue showery conditions into the early half of the weekend with a bit drier northwesterly flow beginning thereafter. Layer RH values should begin to fall off by Sunday night such that some clearing will begin to bring in the chances of frost, as well. Temperatures look to remain below normal through the period. Fries && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... An upper level low will continue to spin near the northeastern coast of the U.S. through the long term period. This will keep northwesterly flow ingrained over the area and temperatures below normal throughout. However, with a continental air mass in control, chances for precipitation will remain below climatology, as well. Fries && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Large low pressure system will continue Dry slot is clearing/scattering out lower ceilings that plagued much of the day. This area should begin to fill in with altocu through the early evening. Elsewhere, lower ceilings have held steady over DUJ/FKL and ZZV. Showers and thunderstorms expected to develop over the east, drifting north/northwestward this evening. These could lead to temporary restrictions and contain some gusty winds. The low will gradually shift overhead tonight, bringing with it lower ceilings and rain showers. IFR conditions expected to linger well into Saturday with little improvement through midday. Surface winds will generally remain variable until the low passes tonight. .Outlook... Restrictions are likely through the weekend as an upper trough remains situated over the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 5, 4:45 AM EDT, 15 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 445 AM EDT Fri May 5 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-060845- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 445 AM EDT Fri May 5 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk of severe thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Well below normal temperatures are expected this weekend and into next week...with frost or freezing temperatures possible across much of the region Monday and Tuesday mornings. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 5, 7:35 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
735 PM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM FLASH FLOOD RIMERSBURG 41.04N 79.50W
05/05/2017 CLARION PA COUNTY OFFICIAL
CHERRY RUN ROAD IS CLOSED
&&
EVENT NUMBER PBZ1701465
XXXLocal storm report, May 5, 7:37 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
737 PM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM FLASH FLOOD RIMERSBURG 41.04N 79.50W
05/05/2017 CLARION PA COUNTY OFFICIAL
ACME STREET IS FLOODED
&&
EVENT NUMBER PBZ1701466
XXXLocal storm report, May 5, 7:38 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
738 PM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM FLASH FLOOD SLIGO 41.11N 79.50W
05/05/2017 CLARION PA COUNTY OFFICIAL
RTE 68 IS FLOODED
&&
EVENT NUMBER PBZ1701467
XXXLocal storm report, May 5, 7:39 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
739 PM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM FLASH FLOOD SLIGO 41.11N 79.50W
05/05/2017 CLARION PA COUNTY OFFICIAL
HUCKLEBERRY RIDGE ROAD IS FLOODED
&&
EVENT NUMBER PBZ1701468
XXXLocal storm report, May 5, 7:41 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
741 PM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM FLASH FLOOD ADRIAN 40.88N 79.54W
05/05/2017 ARMSTRONG PA COUNTY OFFICIAL
CREEK FLOODING TARRTOWN ROAD
&&
EVENT NUMBER PBZ1701469
XXXLocal storm report, May 5, 7:44 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
744 PM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM FLASH FLOOD RUFFS DALE 40.18N 79.61W
05/05/2017 WESTMORELAND PA COUNTY OFFICIAL
WALTZ MILL ROAD IS FLOODED
&&
EVENT NUMBER PBZ1701470
XXXThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 11:51 AM EDT | River Flood Advisory | PBZ | Allegheny | 4 days |
| May 5, 4:42 PM EDT | Flash Flood Warning | PBZ | Fayette | 2 hr |
| May 5, 4:52 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 38 min |
| May 5, 5:01 PM EDT | Special Weather Statement | PBZ | Fayette | 44 min |
| May 5, 5:30 PM EDT | Flash Flood Warning | PBZ | Fayette, Westmoreland | 2 hr |
| May 5, 5:43 PM EDT | Special Weather Statement | PBZ | Armstrong | 47 min |
| May 5, 6:34 PM EDT | Flash Flood Warning | PBZ | Armstrong, Clarion | 3 hr |
| May 5, 6:51 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 39 min |
| May 5, 6:59 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 46 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.